Tornadoes · United States · Mississippi · 2016
EF0 tornado, New Wren to Acker, Mississippi, April 29, 2016
From New Wren to Acker, this EF0 tornado ran 0.9 miles across Monroe County on April 29, 2016, touching down at 3:41 PM CDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 29, 2016
- Touchdown
- 3:41 PM CDT (20:41 UTC)
- Lifted
- 3:43 PM CDT (20:43 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Monroe County
- Touchdown point
- 33.885, -88.474
- Lift-off point
- 33.880, -88.459
- Record number
- 1604291441-01
The damage survey
2 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 77 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm front was located across southern Mississippi on April 29, 2016. The combination of moisture advection from the south and an upper level disturbance produced severe thunderstorms over northern portions of Mississippi.
This tornado followed an intermittent path from west through southeast of the Wren Community. Trees were sporadically uprooted or large branches broken. The tornado caused minor damage to a residence south of Wren and to a few storage buildings in this area. Peak winds were estimated at 70 to 75 mph.
This brief tornado occurred just northeast of the Monroe County Airport. This tornado broke branches or uprooted several trees, one of which fell on a church. Peak winds were estimated at 65 to 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Apr 29, 1:59 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 29, 1:59 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 159 PM CDT FRI APR 29 2016 .DISCUSSION... MCS CONTINUES TO MOVE THROUGH THE MIDSOUTH THIS AFTERNOON. STORMS ON THE LEADING EDGE ARE BEGINNING TO INTENSIFY AS IT MOVES INTO AN MORE UNSTABLE AIR MASS. THE BACK EDGE OF THE COMPLEX WILL MOVE EAST OF THE MIDSOUTH BETWEEN 5-7 PM. EXPECT A LULL IN ACTIVITY FOR A FEW HOURS. HOWEVER WITH THE WARM FRONT REMAINING STRETCHED FROM PINE BLUFF ARKANSAS TO TUPELO MISSISSIPPI NEW DEVELOPMENT THAT IS BEGINNING TO POP UP OVER TEXAS AND OKLAHOMA WILL MOVE ALONG THE BOUNDARY THIS EVENING. THE CONVECTION WILL BEGIN TO PUSH INTO EAST ARKANSAS BETWEEN 10 PM AND MIDNIGHT. THE CONVECTION WILL SPREAD EAST OF THE MISSISSIPPI RIVER AROUND MIDNIGHT. WILL ISSUE A FLASH FLOOD WATCH FOR WESTERN AREAS TONIGHT. THE FRONT WILL BEGIN TO SLOWLY LIFT NORTHWARD BY SUNRISE AS IT DOES THE BULK OF THE CONVECTION SHOULD PUSH NORTH. BY MIDDAY SATURDAY EXPECT ONLY ISOLATED CONVECTION AROUND THE AREA. TEMPERATURES WILL WARM BACK INTO THE LOWER TO MID 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH. THIS WILL MAKE THE ATMOSPHERE UNSTABLE AS A COLD FRONT BEGINS TO PUSH INTO THE CWA. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE FRONT BY LATE AFTERNOON INTO THE EARLY EVENING. SOME OF THESE STORMS MAY BE SEVERE. THE FRONT WILL STALL OUT SOMEWHERE BETWEEN NORTHEAST MISSISSIPPI AND CENTRAL MISSISSIPPI. THE GFS IS A LITTLE FURTHER SOUTH THAN THE NAM. A SFC LOW WILL DEVELOP ALONG THE FRONT AND MOVE NORTHEASTWARD BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS BACK INTO THE MIDSOUTH LATE SUNDAY NIGHT INTO MONDAY. BEST CHANCES FOR RAIN WILL OCCUR OVER NORTH MISSISSIPPI BUT IF THE NAM IS CORRECT THE ENTIRE MIDSOUTH COULD START OUT THE WEEK WET. WILL BUMP UP POPS FOR MONDAY FOR AT LEAST NORTH MISSISSIPPI. THE ECMWF AND GFS DIFFER ON HOW LONG IT WILL TAKE THE FRONT TO CLEAR THE MIDSOUTH. THE GFS IS QUICKER ON CLEARING BUT IT BRINGS AN UPPER LEVEL LOW INTO THE AREA ON TUESDAY CONTINUING RAIN CHANCES. FOR NOW WILL JUST GO FOR A BLEND FROM TUESDAY AND BEYOND. COOLER AND DRIER AIR WILL FILTER INTO THE AREA BY MIDWEEK. KRM && .AVIATION... A WARM FRONT LOCATED SOUTH OF THE REGION WILL LIFT NORTH DURING THIS PERIOD. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE MIDSOUTH ESPECIALLY ACROSS KJBR...MEM AND KMKL. EXPECT OCNL IFR VSBYS AND MVFR CIGS THIS AFTERNOON WITH MVFR CIGS BECOMING MORE WIDESPREAD THIS EVENING. SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF 30/09Z-30/12Z AS THE FRONT LIFTS NORTH AND CONDS TO IMPROVE BACK TO VFR. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 29, 3:35 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT FRI APR 29 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 335 PM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS AREAS SOUTH OF INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH SATURDAY MORNING FOR EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...EXTREME WEST TENNESSEE AND NORTHWEST MISSISSIPPI. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON INTO SATURDAY EVENING ACROSS THE ENTIRE MIDSOUTH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SATURDAY EVENING. KRM
In the hours before
Special weather statement, Apr 29, 1:05 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT FRI APR 29 2016
MSZ002-003-008-012>014-291845-
BENTON MS-TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS-UNION MS-
105 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 145 PM CDT FOR...
BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI...
LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
EAST CENTRAL PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 105 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR LAWS HILL...OR 12
MILES SOUTH OF HOLLY SPRINGS...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN BENTON...SOUTHEASTERN TATE...LAFAYETTE...EAST CENTRAL
PANOLA...MARSHALL AND WESTERN UNION COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.
LAT...LON 3484 8968 3492 8905 3481 8905 3481 8909
3460 8909 3460 8904 3439 8904 3438 8924
3435 8925 3427 8973
TIME...MOT...LOC 1805Z 250DEG 44KT 3459 8948Special weather statement, Apr 29, 1:31 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT FRI APR 29 2016
MSZ020>022-291915-
TALLAHATCHIE MS-YALOBUSHA MS-CALHOUN MS-
131 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 215 PM CDT FOR...
SOUTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
WEST CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 131 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SCOBEY...OR 9 MILES
NORTHWEST OF GRENADA...MOVING EAST AT 50 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN TALLAHATCHIE...YALOBUSHA AND WEST CENTRAL
CALHOUN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3399 9016 3419 8962 3419 8951 3418 8951
3383 8950 3387 8951 3387 8977 3390 8977
3390 8992 3382 8993 3382 8998 3381 8998
3381 9013 3378 9014 3378 9015
TIME...MOT...LOC 1831Z 250DEG 44KT 3390 8988Special weather statement, Apr 29, 2:13 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CDT FRI APR 29 2016
MSZ015-021>023-292000-
YALOBUSHA MS-CALHOUN MS-CHICKASAW MS-PONTOTOC MS-
213 PM CDT FRI APR 29 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
EAST CENTRAL YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 212 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BANNER...OR 15
MILES SOUTHEAST OF WATER VALLEY...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN EAST CENTRAL YALOBUSHA...CALHOUN...NORTHERN CHICKASAW AND
SOUTHERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3389 8951 3415 8952 3416 8944 3416 8925
3420 8925 3427 8883 3390 8882
TIME...MOT...LOC 1912Z 261DEG 30KT 3404 8941Local storm report, Apr 29, 2:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
239 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG BRUCE 33.99N 89.34W
04/29/2016 CALHOUN MS EMERGENCY MNGR
TREES DOWN ON HIGHWAY 9 NEAR BRUCE.
&&
SJMLocal storm report, Apr 29, 3:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 1 W BRUCE 33.99N 89.36W
04/29/2016 CALHOUN MS EMERGENCY MNGR
TREES DOWN NEAR HWY 330 AND 32
&&
JPMLocal storm report, Apr 29, 3:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT FRI APR 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 2 N VARDAMAN 33.91N 89.18W
04/29/2016 CALHOUN MS PUBLIC
TREES DOWN NEAR VARDAMAN
&&
JPMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
8.7 hours before the tornado, 172 km from the path. April 29, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78906 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Aberdeen (M40), 2 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 13 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 29, 2016
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 3:26 PM CDT | EF0 | Monroe, MS | 5.2 | 150 | $10,000 | ||
| April 29 | 3:29 PM CDT | EF1 | Comanche, OK | 4.0 | 700 | $10,000 | ||
| April 29 | 3:54 PM CDT | EF0 | Caddo, OK | 0.5 | 20 | $2,000 | ||
| April 29 | 4:03 PM CDT | EF1 | Grady, OK | 12.0 | 1,000 | $35,000 | ||
| April 29 | 4:53 PM CDT | EF0 | Collin, TX | 1.3 | 65 | $30,000 | ||
| April 29 | 5:33 PM CDT | EF0 | Bosque, TX | 0.3 | 20 | |||
| April 29 | 5:50 PM CDT | EF2 | Smith, TX | 1.0 | 400 | $500,000 | ||
| April 29 | 5:55 PM CDT | EF2 | Smith, TX | 25.9 | 3,221 | 2 | $375,000 | |
| April 29 | 6:28 PM CDT | EF0 | Van Zandt, TX | 2.6 | 50 | |||
| April 29 | 7:33 PM CDT | EF2 | Cherokee, TX | 7.2 | 820 | $700,000 | ||
| April 29 | 7:54 PM CDT | EF1 | Cherokee, TX | 1.1 | 150 | $15,000 | ||
| April 29 | 10:21 PM CDT | EF1 | Harrison, TX | 5.6 | 820 | |||
| April 29 | 10:46 PM CDT | EF1 | Harrison, TX | 5.8 | 200 | $50,000 | ||
| April 29 | 12:34 AM CDT | EF1 | Harrison, TX | 6.6 | 350 | $30,000 | ||
| April 29 | 12:41 AM CDT | EF1 | Lafayette, AR | 1.7 | 900 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.